Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 2, 2017, 7:34 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2017, 7:34 PM CDT (00:34 UTC)
- Expired
- Apr 2, 2017, 8:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rapides Parish, LA, Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 28 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 1:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2242 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 14.7
The text
As transmitted.
358
WUUS54 KLCH 030034
SVRLCH
LAC079-115-030100-
/O.NEW.KLCH.SV.W.0059.170403T0034Z-170403T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
734 PM CDT SUN APR 2 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northwestern Rapides Parish in central Louisiana...
Northeastern Vernon Parish in west central Louisiana...
* Until 800 PM CDT
* At 734 PM CDT, severe thunderstorms were located along a line
extending from Sieper to near Lacamp, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hineston, Lena, Lacamp, Leander, Sieper, Clifton, Gardner, Otis,
Elmer, Calcasieu and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for central and
west central Louisiana.
LAT...LON 3114 9256 3100 9292 3117 9313 3144 9282
3144 9281 3146 9281 3146 9280 3148 9278
3148 9276 3149 9276 3150 9275
TIME...MOT...LOC 0034Z 236DEG 39KT 3120 9279 3117 9297
HAIL...1.00IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:34 PM CDT, 4 hours earlier.
Area forecast discussion, Apr 2, 3:34 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Lake Charles LA
334 PM CDT Sun Apr 2 2017
.DISCUSSION...Forecast area under an unusually active and very
dangerous weather pattern. Numerous showers and thunderstorms
ongoing with most strong and a few severe. A more linear line
extends northeast to southwest over southeast Texas and watching
this area closely for a potential flash flood warning as storms
continue to train. Tornado watch 110 has now been extended south
to the interstate 10 corridor and encompasses all of Louisiana
into east Texas. All severe weather modes will remain in place
through the remainder of the afternoon and into the evening. This
includes tornadoes, damaging wind gusts and hail. Flooding rains
will also remain a threat.
A PDF (Particularly Dangerous Situation) was issued with tornado
watch 110 was issued by the Storm Prediction Center. Included was
"Numerous tornadoes and several intense tornadoes expected.
Widespread large hail and scattered very large hail events to 3
inches in diameter likely. Widespread damaging wind gusts to 70
mph likely."
Rain chances will end west to east as the night progresses with
increasingly vertically stacked low pressure tracking northeast
across north Texas into Oklahoma advancing a cold front across
the area. Sharply drier air will then follow. Next frontal passage
arrives Tuesday night into early Wednesday. Limited moisture and
lift to work with so rain chances remain slim at this time. We
will see a sharp decrease in temps with FROPA that will be
maintained through the remainder of the week.
&&
.MARINE...Strong and gusty southeast winds will gradually diminish
overnight as strong low pressure advances northeast from Texas an
an associated cold front advances across the northwest gulf. With
passage of the front, winds will trend more westerly while any
lingering showers and thunderstorms ending.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 65 79 58 84 / 90 10 0 0
LCH 65 79 63 83 / 90 10 0 0
LFT 69 81 61 84 / 90 20 0 0
BPT 62 81 63 83 / 90 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday morning for LAZ027>033-041>045-
052>055-073-074.
Coastal Flood Advisory until 1 AM CDT Monday for LAZ052>055-073-
074.
Wind Advisory until 1 AM CDT Monday for LAZ041>045-052>055-073-
074.
TX...Flash Flood Watch through Monday morning for TXZ180-201-215-216-
259>262.
Coastal Flood Advisory until 1 AM CDT Monday for TXZ215.
Wind Advisory until 1 AM CDT Monday for TXZ201-215-216-261-262.
GM...Small Craft Advisory until midnight CDT tonight for GMZ430-432-
435-450-452-455-470-472-475.
&&
PUBLIC...23Hazardous weather outlook, Apr 2, 1:56 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
156 PM CDT Sun Apr 2 2017
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
156 PM CDT Sun Apr 2 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...This Afternoon and Tonight
The NWS Storm Prediction Center has issued a
* Tornado Watch for portions of
Central and Northern Louisiana
West-central Mississippi
East Texas
* Effective this Sunday afternoon and evening from 135 PM until
900 PM CDT.
...THIS IS A PARTICULARLY DANGEROUS SITUATION...
* Primary threats include...
Numerous tornadoes and several intense tornadoes expected
Widespread large hail and scattered very large hail events to 3
inches in diameter likely
Widespread damaging wind gusts to 70 mph likely
SUMMARY...A dangerous combination of parameters suggests that
tornadoes will occur over parts of east TX, northern and central LA,
and eastern MS this afternoon and evening. Strong tornadoes are a
concern.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Another upper disturbance will move into the Central Plains by
the middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. No severe weather is anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed today and tonight.
GMZ430-432-435-450-452-455-470-472-475-031900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
156 PM CDT Sun Apr 2 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...This Afternoon and Tonight
Minor coastal flooding is expected for today as moderate to strong
southerly winds will bring much higher than normal tides to the
coast.
A Small Craft Advisory is in effect for the bays, nearshore and
offshore waters. Mariners should also be aware that scattered to
numerous thunderstorms are forecasted. Frequent lightning,
torrential rain and gusty and potentially damaging winds may also
accompany the storms.
Mariners are highly urged to monitor weather conditions today and
tonight. Be sure to have a means to obtain weather and warning
information quickly.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Winds will diminish on Monday.
Another upper disturbance will move into the Central Plains by the
middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. At this time, no hazardous weather is
expected, but the passage of a cold front will bring moderate to
strong offshore flow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.In the hours before
Special weather statement, Apr 2, 5:16 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
516 PM CDT SUN APR 2 2017
LAZ027-028-030-TXZ259-260-022315-
Beauregard LA-Vernon LA-Rapides LA-Northern Newton TX-
Northern Jasper TX-
516 PM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAPIDES...NORTHWESTERN
BEAUREGARD AND VERNON PARISHES...NEWTON AND EAST CENTRAL JASPER
COUNTIES UNTIL 615 PM CDT...
At 515 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clifton to near Fort Polk to near Bon
Weir and Jasper. Movement was northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alexandria, Pineville, Leesville, Newton, Rosepine, Merryville,
Boyce, Anacoco, Singer, Toledo Bend Dam, Hineston, Lena, Bon Weir,
Burkeville, Fort Polk, De Ridder, Alexandria International Airport,
Slagle, Pitkin and Deridder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 900 PM CDT for central,
southwestern and west central Louisiana...and southeastern Texas.
LAT...LON 3150 9268 3145 9271 3145 9268 3140 9269
3139 9266 3144 9238 3140 9220 3050 9362
3078 9408 3117 9366 3119 9355 3128 9353
3128 9344 3136 9339 3135 9295 3152 9272
TIME...MOT...LOC 2215Z 241DEG 38KT 3133 9286 3101 9328 3069 9368
24Special weather statement, Apr 2, 6:01 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
601 PM CDT SUN APR 2 2017
TXZ180-201-259>261-030000-
Hardin TX-Northern Newton TX-Northern Jasper TX-Southern Jasper TX-
Tyler TX-
601 PM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TYLER...NORTHERN
NEWTON...NORTHEASTERN HARDIN AND JASPER COUNTIES UNTIL 700 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm over
Caney Head, or over Fred, moving northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, Silsbee, Newton, Kirbyville, Call, Fred, Town Bluff,
Browndell, Caney Head, Farrsville, Magnolia Springs, Mt. Union,
Spurger, Jamestown, Roganville, Harrisburg, Village Mills, Stringtown
and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
and west central Louisiana...and southeastern Texas.
LAT...LON 3114 9400 3087 9356 3085 9356 3084 9357
3083 9355 3083 9356 3037 9414 3049 9443
TIME...MOT...LOC 2301Z 217DEG 36KT 3054 9419
24Special weather statement, Apr 2, 6:21 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Lake Charles LA 621 PM CDT SUN APR 2 2017 LAZ027-030-TXZ260-030000- Beauregard LA-Vernon LA-Northern Newton TX- 621 PM CDT SUN APR 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAUREGARD... SOUTHWESTERN VERNON PARISHES IN WEST CENTRAL LOUISIANA AND CENTRAL NEWTON COUNTIES UNTIL 700 PM CDT... At 621 PM CDT, Doppler radar was tracking a strong thunderstorm over Bon Weir, moving northeast at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Leesville, Rosepine, Merryville, Anacoco, Singer, Fort Polk, De Ridder, Fields, Bon Weir, Deridder, New Llano, Bivens, Fullerton, Burr Ferry, Tulla, Junction, Stringtown, Cravens, Evans and Pickering. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A tornado watch remains in effect until 900 PM CDT for southwestern and west central Louisiana...and southeastern Texas. LAT...LON 3051 9356 3072 9381 3130 9341 3099 9288 TIME...MOT...LOC 2321Z 218DEG 36KT 3074 9364 24
Local storm report, Apr 2, 6:56 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
656 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD SLAGLE 31.20N 93.13W
04/02/2017 VERNON LA LAW ENFORCEMENT
SHERIFFS OFFICE REPORTS NUMEROUS ROADS IMPASSABLE ACROSS
THE PARISH. SOME OF THE ROADS ARE HWY 8 FROM SLAGLE TO
SIMPSON AND HWY 111 1/4 MILE SOUTH OF COLD SPRING.
&&
MOGGEDSpecial weather statement, Apr 2, 7:02 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
702 PM CDT SUN APR 2 2017
LAZ027-030-041-TXZ180-201-259>262-030045-
Calcasieu LA-Beauregard LA-Vernon LA-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
702 PM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...WEST CENTRAL
CALCASIEU AND VERNON PARISHES...SOUTHEASTERN TYLER...NEWTON...
NORTHEASTERN HARDIN AND JASPER COUNTIES UNTIL 745 PM CDT...
At 701 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Slagle to near Merryville and Newton to
near Buna and Fred. Movement was northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Jasper, Leesville, Silsbee, Newton, Kirbyville, Rosepine, Merryville,
Anacoco, Singer, Evadale, Toledo Bend Dam, Fred, Fields, Bon Weir,
Burkeville, Deweyville, Fort Polk, De Ridder, Slagle and Call.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
and west central Louisiana...and southeastern Texas.
LAT...LON 3136 9302 3099 9288 3068 9321 3024 9385
3047 9449 3117 9374 3118 9360 3117 9358
3120 9355 3124 9356 3128 9353 3128 9344
3137 9339
TIME...MOT...LOC 0001Z 233DEG 45KT 3117 9317 3081 9355 3043 9391
24Special weather statement, Apr 2, 7:28 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
728 PM CDT SUN APR 2 2017
LAZ027-028-030100-
Vernon LA-Rapides LA-
728 PM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAPIDES AND NORTHEASTERN
VERNON PARISHES UNTIL 800 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lacamp, or near Slagle, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hineston, Lena, Lacamp, Hutton, Clifton, Flatwoods, Otis, Elmer,
Leander, Sieper, Gardner, Calcasieu and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 900 PM CDT for central and
west central Louisiana.
LAT...LON 3112 9261 3095 9290 3135 9306 3137 9304
3136 9299 3135 9298 3135 9295 3137 9295
3137 9292 3139 9291 3139 9289 3142 9287
3142 9285 3143 9284 3144 9281 3146 9281
3148 9276 3151 9273
TIME...MOT...LOC 0028Z 227DEG 36KT 3120 9301
24The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 7:02 PM CDT | Special Weather Statement | LCH | Beauregard, Vernon | 43 min |
| Apr 2, 7:10 PM CDT | Severe Thunderstorm Warning | LCH | Rapides | 35 min |
| Apr 2, 7:28 PM CDT | Special Weather Statement | LCH | Rapides | 32 min |
| Apr 2, 8:04 PM CDT | Special Weather Statement | LCH | Rapides, Vernon | 41 min |
| Apr 2, 8:36 PM CDT | Special Weather Statement | LCH | Beauregard | 39 min |
| Apr 2, 8:59 PM CDT | River Flood Warning | LCH | Vernon | 5 days |
| Apr 2, 8:59 PM CDT | River Flood Warning | LCH | Beauregard, Calcasieu | 8 days |
| Apr 2, 9:09 PM CDT | Special Weather Statement | LCH | Rapides | 51 min |
| Apr 2, 9:27 PM CDT | Special Weather Statement | LCH | Beauregard | 48 min |
| Apr 2, 9:28 PM CDT | Areal Flood Advisory | LCH | Calcasieu, Jefferson Davis | 2 hr |
| Apr 2, 9:49 PM CDT | Flash Flood Warning | LCH | Rapides, Vernon | 3 hr |
| Apr 2, 10:04 PM CDT | Flash Flood Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides | 2 hr |
| Apr 2, 10:20 PM CDT | River Flood Warning | LCH | Calcasieu | 70 hr |
| Apr 2, 10:20 PM CDT | River Flood Warning | LCH | Beauregard | 4 days |
| Apr 2, 11:29 PM CDT | River Flood Warning | LCH | Beauregard, Vernon | 53 hr |
| Apr 2, 11:32 PM CDT | Areal Flood Advisory | LCH | Calcasieu | 118 min |
| Apr 3, 12:38 AM CDT | Flash Flood Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon | 6 hr |
| Apr 3, 12:39 AM CDT | Flash Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 6 hr |
| Apr 3, 3:36 AM CDT | Small Craft Advisory | LCH | 3 hr | |
| Apr 3, 4:38 AM CDT | Special Weather Statement | LCH | St. Mary | 67 min |
| Apr 3, 6:22 AM CDT | Areal Flood Warning | LCH | Acadia, Allen, Avoyelles, Beauregard, Evangeline, Lafayette and 3 more | 6 hr |
| Apr 3, 10:37 AM CDT | River Flood Warning | LCH | Allen | 5 days |
| Apr 3, 10:37 AM CDT | River Flood Warning | LCH | Allen | 8 days |
| Apr 3, 10:37 AM CDT | River Flood Warning | LCH | Allen, Jefferson Davis | 7 days |
| Apr 3, 10:37 AM CDT | River Flood Warning | LCH | Allen | 4 days |
| Apr 3, 10:37 AM CDT | River Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 72 hr |
| Apr 3, 1:02 PM CDT | Areal Flood Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon | 12 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.